Ohio, 2010

Hail and Damaging Winds in Ohio, June 21, 2010

June 21, 2010 · NWS ILN · 8 events in 6 counties and zones

Severe weather occurred during the morning and into the early afternoon hours of June 21st. The main threat was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe weather occurred during the morning and into the early afternoon hours of June 21st. The main threat was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 21, 9:24 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 21, 9:24 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 AM EDT MON JUN 21 2010

.SYNOPSIS...
A WEAK WARM FRONT WILL EXTEND ACROSS THE AREA TODAY. IT WILL SHIFT
NORTH INTO THE LOWER GREAT LAKES TONIGHT AND THEN REMAIN NEARLY
STATIONARY THROUGH MID WEEK. THE FRONT WILL PUSH BACK SOUTH AS A
COLD FRONT ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS ARE FIRING SOUTH OF THE WARM FRONT AND THE NAM12 WAS
SHOWING A STRONG VORT CROSSING THE REGION IN A COUPLE OF HOURS.
THIS IS HAPPENING NOW AND SHOULD BUTT INTO THE ESTABLISHED RIDGE
AS MORE STORMS MOVE EAST AND NORTHEAST...REINFORCING THE RAIN OVER
EAST CENTRAL INDIANA AND WEST CENTRAL OHIO THIS AFTERNOON.
UPDATING TO BUMP POPS. NO CHANGE IN TEMPS AS YET. WILL SEE WHAT
TYPE OF COLD POOL IS BEING LAID OUT AND RE-EVALUATE THE EXTENT OF
THE RAINFALL IN ANOTHER FEW HOURS. PREV DISC BELOW...

LINE OF CONVECTION ALONG WARM FRONT WILL SLOWLY MOVE EAST
SOUTHEAST INTO CWA AFFECTING DARKE AND NORTHERN WAYNE COUNTIES
EARLY TODAY. EXPECT THAT SURROUNDING AREA WILL ONLY SEE OUTFLOW
AND WEAKER STORMS FROM THIS AS THE NOCTURNAL JET DISSIPATES EARLY
THIS MORNING...REMOVING ANY SURGE OF MOISTURE THAT IS FEEDING THE
STORMS ALONG THE BOUNDARY. MODELS WERE CONSISTENT WITH PUSHING THE
MAIN BODY OF RAIN OVER WRN IN AND MUCH OF ILL TO THE NE AND LOWER
GREAT LAKES REGION...ALBEIT A BIT SLOWER THAN WHAT WILL ACTUALLY
OCCUR.

I SEE THE NE PROGRESSION OF STORMS IN CENTRAL ILL...BUT AM
CONCERNED ABOUT THE OUTFLOW FROM THE WEST CENTRAL IN STORMS AND
HOW THEY MAY CONTINUE TO SPARK CONVECTION AS THEY HEAD EASTWARD
AND INTO CWA.

ESSENTIALLY RAISED THE CHANCE FOR SHOWERS AND THUNDERSTORMS...
PARTICULARLY OVER THE NORTHWEST PORTION OF CWA TODAY. DID NOT
THINK THAT THE FAR SOUTHERN EXTENT OF SHOWERS WOULD ACTUALLY GET
THAT FAR SOUTH...ESPECIALLY WITH DYNAMICS MOVING PERPENDICULAR TO
THIS TRACK.

LOWERED MAX TEMPS IN THE NORTHWEST BY 2-4 DEGREES IN ANTICIPATION
OF RAIN COOLED AIR AND CLOUD COVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
EXPECT ANY CONVECTION STILL ONGOING IN THE SOUTHERN ZONES TO
DIMINISH QUICKLY DURING THE EVENING. THEN MORE STORMS SHOULD
DEVELOP AND MOVE INTO THE NORTHERN HALF OF THE AREA AFTER 06Z
AHEAD OF A FAIRLY SUBSTANTIAL SHORT WAVE. THESE SHOWERS AND
THUNDERSTORMS SHOULD PERSIST INTO TUESDAY MORNING BEFORE HEADING
OFF TO THE EAST. THE SYNOPTIC FRONT WILL BE WELL NORTH OF THE
AREA...BUT CONVECTIVE OUTFLOW BOUNDARIES COULD RESULT IN
ADDITIONAL STORMS JUST ABOUT ANYWHERE ACROSS THE FORECAST AREA
TUESDAY AFTERNOON. THERE IS GENERAL AGREEMENT AMONGST THE MODELS
THAT ACTIVITY WILL BE AT A MINIMUM ON TUESDAY NIGHT AND PERHAPS
INTO WEDNESDAY AS MAIN FOCUS FOR CONVECTION WILL BE ACROSS THE
GREAT LAKES. BUT CANNOT RULE OUT SOME OF THOSE SHOWERS AND
THUNDERSTORMS AFFECTING THE NORTHERN ZONES.

HEAT WILL BE BUILDING ALTHOUGH PERHAPS NOT AS AGGRESSIVELY AS THE
GFS MOS WOULD SUGGEST. GENERALLY PREFERRED WARMER MOS LOWS AND
COOLER MOS HIGHS. BASED ON THIS FORECAST...CONDITIONS COULD
APPROACH HEAT ADVISORY CRITERIA BY WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE ON WEDNESDAY
NIGHT AND CONTINUE INTO THURSDAY AS A COLD FRONT PUSHES ACROSS THE
AREA. THE FRONT IS FORECAST TO CLEAR THE SOUTHERN ZONES THURSDAY
EVENING AS HIGH PRESSURE BUILD SOUTHEAST FROM THE GREAT LAKES TO
THE ATLANTIC COAST. THIS WILL PROVIDE ONLY A MINOR RESPITE FROM
WARM AND HUMID CONDITIONS AS TEMPERATURES REBOUND BACK INTO THE
UPPER 80S TO LOWER 90S OVER THE WEEKEND. ANOTHER COLD FRONT
APPROACHING FROM THE NORTH MAY BRING A CHANCE OF STORMS BY SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A WEAK WARM FRONT WILL DEVELOP AND MOVE SLOWLY NORTH TODAY.
THUNDERSTORMS HAVE ALREADY DEVELOPED IN ILLINOIS AND INTO INDIANA.
EXPECT THESE TO MOVE TOWARDS WESTERN PORTIONS OF OHIO TODAY WITH
ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE AS WELL. BELIEVE BEST
CHANCE OF THUNDERSTORMS WILL BE AT WESTERN TAF SITES AND THEREFORE
HAVE VCTS MENTION AT KCVG...KLUK...AND KDAY. TAPERED OFF CHANCES
TO THE EAST BY GOING VCSH AND CB AT KILN AND THEN NO MENTION AT
THIS TIME OF THUNDERSTORM CHANCES DURING THE DAYTIME HOURS AT KCMH
AND KLCK. ANOTHER COMPLEX OF STORMS WILL DEVELOP TONIGHT AND MAY
IMPACT THE NORTHERN TAF SITES BY THE END OF THE TAF PERIOD.

.OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...NOVAK
Hazardous weather outlook, Jun 21, 4:00 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT MON JUN 21 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 7:50 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 AM EDT MON JUN 21 2010

INZ050-OHZ042-211345-
WAYNE IN-DARKE OH-
850 AM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DARKE AND NORTHEASTERN
WAYNE COUNTIES THROUGH 945 AM EDT...

AT 847 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF
SHARPEYE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW MADISON...
GREENVILLE...ARCANUM AND BRADFORD.

ALSO...BETHEL...SHARPS CROSSING...WHITEWATER...SHARPEYE...
HOLLANSBURG...PALESTINE...WAYNE LAKES AND ABBOTTSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4002 8497 4002 8482 4019 8482 4015 8442
      3993 8442 3992 8441 3992 8481 4001 8498
Special weather statement, Jun 21, 9:37 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 AM EDT MON JUN 21 2010

INZ050-058-059-066-211530-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-
1037 AM EDT MON JUN 21 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN...
UNION...FAYETTE AND WAYNE COUNTIES THROUGH 1130 AM EDT...

AT 1032 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 15 MILES NORTHWEST OF FRANKLIN TO 7 MILES WEST OF
FALMOUTH TO 21 MILES WEST OF ANDERSONVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...CAMBRIDGE
CITY...HAGERSTOWN...CONNERSVILLE...CENTERVILLE...FOUNTAIN CITY...WEST
COLLEGE CORNER...LIBERTY...BROOKVILLE AND RICHMOND.

ALSO...FALMOUTH...BENTONVILLE...GLENWOOD...MOUNT AUBURN...FRANKLIN...
EAST GERMANTOWN...BEESONS AND BUNKER HILL ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3979 8531 3980 8523 3986 8523 3991 8521
      4001 8521 4002 8483 4002 8482 3956 8482
      3939 8498 3938 8531
Special weather statement, Jun 21, 10:32 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 AM EDT MON JUN 21 2010

OHZ070-071-077-078-211615-
CLERMONT OH-HAMILTON OH-BUTLER OH-WARREN OH-
1132 AM EDT MON JUN 21 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WARREN...
EASTERN BUTLER...NORTHEASTERN HAMILTON AND NORTHWESTERN CLERMONT
COUNTIES THROUGH 1215 PM EDT...

AT 1128 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM JACKSONBURG TO HAMILTON TO MOUNT HEALTHY...MOVING EAST
AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FINNEYTOWN...
SPRINGDALE...WYOMING...TRENTON...READING...SOUTH MIDDLETOWN...
SHARONVILLE...DEER PARK...MIDDLETOWN...BLUE ASH...MONROE AND
MONTGOMERY.

ALSO...WOODLAWN...MAUSTOWN...GLENDALE...LINCOLN HEIGHTS...LOCKLAND...
ARLINGTON HEIGHTS...BECKETT RIDGE AND EVENDALE ARE NEAR THE PATH OF
THESE LINE OF STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3957 8462 3957 8448 3958 8447 3959 8425
      3936 8426 3918 8424 3921 8462

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 21, 10:50 AM EST to 10:55 AM EST
Where
Hamilton County, Pleasant Run Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
39.280, -84.550

Eight large trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
June 21, 10:51 AM EST to 10:59 AM EST
Where
Butler County, Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.520, -84.400

Large tree limbs and a tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
June 21, 11:02 AM EST to 11:06 AM EST
Where
Warren County, 2 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.401, -84.200

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Warren

When
June 21, 11:06 AM EST to 11:10 AM EST
Where
Warren County, 4 mi SSW of Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.316, -84.349

Power poles and lines were down due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
June 21, 11:15 AM EST to 11:20 AM EST
Where
Hamilton County, St Bernard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.170, -84.500

A large tree branch was blown into a roof of a home. The roof of the home was destroyed.

Thunderstorm Wind, Clermont

When
June 21, 11:50 AM EST to 11:54 AM EST
Where
Clermont County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -84.220

Numerous trees were reported down across the southern part of the county.

Hail, Scioto

When
June 21, 12:23 PM EST to 12:28 PM EST
Where
Scioto County, Friendship
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -83.100

Thunderstorm Wind, Adams

When
June 21, 12:56 PM EST to 1:00 PM EST
Where
Adams County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.800, -83.530

A tree fell onto a house. There were also reports of other trees down around the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231085, 231088, 231087, 231086, 231089, 231092, 231097, 231096.